Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 243, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 12, 2004, 9:46 PM CDT for Merrick County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 9:46 PM CDT (02:46 UTC)
- Expired
- Jul 12, 2004, 10:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Merrick County, NE
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 8:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4686 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 20.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGID 130246 SVRGID NEC121-130345- /NEW.KGID.SV.W..040713T0246Z-040713T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 946 PM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERRICK COUNTY IN CENTRAL NEBRASKA * UNTIL 1045 PM CDT * AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTH OF PALMER...OR ABOUT 19 MILES NORTH OF GRAND ISLAND...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARCHER AROUND 955 PM CDT... CHAPMAN AROUND 1010 PM CDT... CENTRAL CITY AROUND 1015 PM CDT... CLARKS AROUND 1020 PM CDT... LAT...LON 4128 9784 4126 9828 4088 9828 4133 9762 $$ NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:00 PM CDT, 6 hours 46 minutes earlier.
Area forecast discussion, Jul 12, 3:00 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 300 PM CDT MON JUL 12 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. THERE IS AN OUTSIDE CHANCE FOR CONVECTION THIS EVENING IN CONVERGENT AREA ALONG SFC TROF AXIS STRETCHING FROM KOGA TO KVTN...WHICH WILL SLOWLY SAG FURTHER SOUTHEAST AS UPPER TROF CROSSES THE NORTHERN PLAINS. A SECOND AREA OF FOCUS FOR CONVECTION IS ALONG OUTFLOW BOUNDARY FROM KOMA TO NORTHEAST OF KONL...HOWEVER THIS BOUNDARY. WITH HIGH DPS...SFC BASED CAPES AVERAGING 4000-6000 J/KG ACROSS MUCH OF NEB. CAP STILL HOLDING WITH WARM MID LEVEL TEMPS ACROSS WESTERN/CENTRAL NEB. LOW POPS HAVE BEEN MAINTAINED WITH PROGRESSION OF SFC TROF AXIS TONIGHT...BUT INITIAION MAY BE JUST BEYOND CWA BORDERS AND OVERALL STORM MOTION IS SLOW. IF STORMS DO MAKE IT INTO CWA...ISOLATED POTENTIAL FOR STRONG WINDS/HEAVY RAIN EXISTS. SFC BOUNDARY STALLS ACROSS THE CWA ON TUESDAY WITH BAROCLINIC ZONE CUTTING THRU NEB CWA. AIRMASS REMAINS TOASTY SOUTH OF THE FRONT WITH WARM 90S CONTINUING...BUT EASTERLY WINDS AND MOISTURE POOLING ALONG BOUNDARY WILL HOLD MAXES DOWN TO THE NORTH. TSTMS AGAIN POSSIBLE LATE TUES ESPECIALLY EASTERN ZONES AS THIS AREA WILL BE ON EASTERN EDGE OF CAP AND THERE WILL BE CONVERGENCE ALONG THE BOUNDARY. UPPER RIDGE AXIS RETROGRADES AND AMPLIFIES OVER THE ROCKIES ON WEDNESDAY AS TROF DEEPENS ALONG THE EASTERN CONUS AND NEXT SYSTEM APPROACHES THE WEST COAST. IN NORTHWEST FLOW PATTERN...SLIGHTLY BETTER POTENTIAL FOR CONVECTION TO IMPEDE CWA THAN AROUND THE PERIPHERY. EASTERLY UPSLOPE WINDS WILL DRAW MOISTURE IN AND CONTINUE TO HOLD BACK TEMPS. A FEW MORE CLOUDS EXPECTED AS WELL AS UPPER JET SLIDES SE IN NW FLOW...AND HAVE LOWERED TEMPS FROM PREVIOUS FCST. .LONG TERM...THU THRU MON. FEW CHANGES HERE WITH MAINLY TWEAKS HERE AND THERE. HOWEVER...DID BEGIN TO ADD SMALL POPS INTO FCST FOR FRI AND SAT AS RIDGE CONTINUES TO TO LOOK MORE LIKELY TO BACK OFF A BIT AND RETRO BACK WEST...EASING CWA BACK INTO UP NW FLOW PATTERN. MDLS CONTINUE TO HINT AT DECENT LL CONVERGENCE AREA FROM WRN PORTIONS OF KS AND NE...ON N SIDE OF STRENGTHENING THERMAL LOW BY LATE THU. PERPETUAL WARM FRONT BOUNDARY PROBABLY STAGNANT THRU CNTRL KS THRU FIRST HALF OF DAY(THU) W/STRONG MID LVL RIDGING AND CAPPING GOING ON. HOWEVER...UPSLOPE FLOW BROUGHT ON BY ELY AND SELY FLOW WILL ENHANCE CONVERGENCE N OF SFC LOW...WITH BETTER (SOME/INCREASING/ETC.) CHC FOR DEVELOPMENT OF TSRA BY THU NIGHT. FRI...DITTO EXCEPT FOR SFC LOW/BOUNDARY PUSHED FURTHER S BUT STRONGER MID LVL SW TO RIDE THRU THE NW FLOW...SO AGAIN SMALL CHC INTO AND THRU SAT. SAT ON LOOKS TO EASE RIDGE EAST AND RETURN TO MORE BLISTERING TEMPS BY BEGINNING OF WORK WEEK NEXT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && FAY/10
Hazardous weather outlook, Jul 12, 6:19 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 619 PM CDT MON JUL 12 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-131200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 619 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING...MAINLY NORTH OF INTERSTATE 80...AS A WEAK SURFACE TROUGH MOVES SOUTHEAST INTO NEBRASKA. DUE TO A LARGE AMOUNT OF ATMOSPHERIC INSTABILITY...ANY THUNDERSTORMS THAT DO DEVELOP MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A FEW STORMS COULD BECOME SEVERE DURING THIS TIME FRAME WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 80 TONIGHT. LAWRENCE/FAY
In the hours before
Local storm report, Jul 12, 9:06 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL 10 S NORTH LOUP 41.35N 98.77W
07/12/2004 1.00 INCH SHERMAN NE LAW ENFORCEMENT
&&
LAWRENCELocal storm report, Jul 12, 9:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND GST 1 W ST. PAUL 41.21N 98.48W
07/12/2004 90 MPH HOWARD NE LAW ENFORCEMENT
&&
NELSONLocal storm report, Jul 12, 9:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL 5 W LOUP CITY 41.28N 99.06W
07/12/2004 0.88 INCH SHERMAN NE PUBLIC
&&
LAWRENCELocal storm report, Jul 12, 9:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
943 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 8 N LOUP CITY 41.39N 98.97W
07/12/2004 1.75 INCH VALLEY NE PUBLIC
&&
LAWRENCELocal storm report, Jul 12, 9:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
944 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0943 AM TSTM WND GST GRAND ISLAND 40.92N 98.37W
07/12/2004 60 MPH HALL NE OFFICIAL NWS OBS
&&
NELSONLocal storm report, Jul 12, 9:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
946 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL LOUP CITY 41.28N 98.97W
07/12/2004 0.75 INCH SHERMAN NE PUBLIC
&&
LAWRENCEThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:32 PM CDT | Tornado Warning | GID | Greeley, Valley | 58 min |
| Jul 12, 8:31 PM CDT | Tornado Warning | GID | Greeley, Howard, Sherman, Valley | 59 min |
| Jul 12, 8:43 PM CDT | Flash Flood Warning | GID | Greeley, Howard | 6 hr |
| Jul 12, 9:19 PM CDT | Tornado Warning | GID | Hall | 56 min |
| Jul 12, 9:32 PM CDT | Tornado Warning | GID | Howard, Sherman | 58 min |
| Jul 12, 9:33 PM CDT | Flash Flood Warning | GID | Sherman | 6 hr |
| Jul 12, 9:55 PM CDT | Severe Thunderstorm Warning | GID | Hamilton | 65 min |
| Jul 12, 9:58 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 62 min |
| Jul 12, 10:33 PM CDT | Severe Thunderstorm Warning | GID | Hall | 57 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.